Oregon, 2007

High Wind in Oregon, December 17 to 18, 2007

December 17 to 18, 2007 · NWS MFR · 3 events in 3 counties and zones

bringing high winds to the coast and to the typically windiest inland locations. A High Wind Warning was issued for Oregon zones ORZ021/022 at 17/0345 PST, effective from 17/2200 til 18/0700 PST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold front moved onshore during this interval...bringing high winds to the coast and to the typically windiest inland locations. A High Wind Warning was issued for Oregon zones ORZ021/022 at 17/0345 PST, effective from 17/2200 til 18/0700 PST. It was extended until 18/1000 PST at 18/0346 PST. It was cancelled at 18/0946 PST. The warning verified at several locations in the warning area. High winds were also reported well inland at Summer Lake, which typically gets localized high winds in this pattern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 17, 9:09 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 17, 9:09 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
909 PM PST MON DEC 17 2007

.UPDATE...LATEST MODEL RUNS HAVE CONTINUED HINTING AT LOWER SNOW
AMOUNTS DEVELOPING OVERNIGHT AND THROUGH TUESDAY FOR THE EAST
SIDE. THE NAM12 MODEL DID BEST WITH THE SYSTEM LAST NIGHT IN
SHOWING BETTER RESOLUTION WITH DOWNSLOPING THROUGH THE KLAMATH BASIN
AND LESS PRECIP OVERALL THROUGH ZONES 029-030. HAVE FAVORED THIS
IDEA AND TRENDED THE EAST SIDE SNOW DOWN AND CANCELLED THE
ADVISORY THERE. HOWEVER ISOLATED AMOUNTS UP TO 3 INCHES ARE STILL
EXPECTED FOR THE EAST TONIGHT AND AGAIN TUESDAY. ALSO MADE SOME
CHANGES TO THE SNOW LEVELS TO ACCOUNT FOR CURRENT OBSERVED LEVELS
AND AN EXPECTED SLIGHT RISE OVERNIGHT. THE EXCEPTION WILL BE FROM
MT. SHASTA NORTHWARD TO NEAR THE CALIFORNIA BORDER WHERE STRONG
UPSLOPE AND HEAVIER PRECIP WILL LIKELY KEEP SNOW LEVELS NEAR 3500
FEET THROUGH THE DURATION. MT. SHASTA AREA MAY MIX WITH OR CHANGE
TO RAIN FOR A TIME TONIGHT WITH TEMPERATURES HOVERING NEAR
FREEZING.

SIMPLIFIED THE SNOW AND WIND HEADLINES FOR THE SHASTA VALLEY
AND BOTH HAZARDS ARE NOW EXPRESSED IN THE SNOW AND BLOWING SNOW
ADVISORY PRODUCT FOR THAT ZONE. ALSO DOWNGRADED ZONE 025 FOR THE
DOUGLAS FOOTHILLS TO A SNOW ADVISORY IN LINE WITH LATEST FORECAST
SNOW ACCUMULATION THERE ABOVE 3500 FEET.

THE HIGH WIND WARNING AT THE COAST LOOKS GOOD WITH CAPE BLANCO
SHOWING RECENT GUSTS OVER 85 MPH. MTS

&&

.PREV DISCUSSION... /ISSUED 308 PM PST MON DEC 17 2007/ SHORT
TERM...LIGHT TO MODERATE SHOWERS THIS AFTERNOON AS A WEAK
DISTURBANCE MOVES OVER THE AREA THEN E THE NEXT FRONTAL SYSTEM
ARRIVES THIS EVENING BRINGING MODERATE TO HEAVY PRECIPITATION. THE
ACTIVE PATTERN CONTINUES WEDNESDAY WITH ANOTHER FRONT MOVING
INLAND. SHOWERS HAVE INCREASED THIS AFTERNOON OVER THE AREA BUT
ARE EXPECTED TO REMAIN LIGHT IN INTENSITY.

THEN...A LOW APPROACHING THE OREGON COAST THIS EVENING IS
FORECAST TO BRING ANOTHER ROUND OF STRONG WINDS TO THE COAST WITH
RAIN AND SNOW OVER THE AREA. ALONG THE COAST...THE NAM RUN
CONTINUES TO SHOW A STRONG LOW LEVEL 925 MB JET MOVING INTO THE
COAST LATE TONIGHT INTO EARLY TOMORROW MORNING. 925 MB WINDS ARE
SLIGHTLY LOWER THAN YESTERDAY BUT STILL INDICATE STRONG 70 TO 75
MPH WINDS WITH SURFACE WINDS OF 25 TO 45 MPH. HIGH WIND WARNING
FOR THE COAST LOOKS ON TRACK...ALTHOUGH MAY HAVE SOME MINOR
ADJUSTMENTS TO THE TIMING. SNOW LEVELS WILL RISE LATE THIS EVENING
INTO TONIGHT AHEAD OF THE LOW PRESSURE SYSTEM FROM AROUND 3000
FEET TO 3500 FEET THEN LOWER TUESDAY NIGHT TO NEAR 2500 FEET ON
THE WEST SIDE. STRONG AND MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW
WILL ALLOW PERIODS OF HEAVY SNOW OVER THE HIGHER TERRAIN. HEAVIEST
SNOW AND RAIN WILL OCCUR LATE TONIGHT INTO EARLY TUESDAY MORNING.
THEN EXPECT POST FRONTAL SHOWERS TUESDAY AFTERNOON...DIMINISHING
IN THE EVENING.

ON WEDNESDAY ANOTHER STRONG FRONT ARRIVES INTO THE AREA WITH
ADDITIONAL CHANCES OF MODERATE SNOW OVER HIGHER TERRAIN. MODELS
ARE SHOWING SOME VARIABILITY ON THE STRENGTH OF THIS SYSTEM.
HOWEVER...MOIST SOUTHWEST FLOW ALOFT WITH AN UPPER JET NOSING INTO
THE AREA WILL ALLOW FOR THE POTENTIAL FOR HEAVY RAIN AND SNOW.
SNOW LEVELS WEDNESDAY WILL RISE TO 3500 TO 4000 FEET THE LOWER IN
THE EVENING AND OVERNIGHT PERIOD BEHIND THE FRONT TO AROUND 2500
FEET. POST FRONTAL SHOWERS CONTINUE THURSDAY WITH THE UPPER TROUGH
AXIS MOVING OVER THE REGION. THEN EXPECT DRIER WEATHER ON THURSDAY
NIGHT AS A RIDGE BUILDS IN TO THE AREA.

LONG TERM...FRIDAY THROUGH CHRISTMAS DAY...THE LAST IN A SERIES OF
SYSTEMS WILL MOVE THROUGH THE CWA THURSDAY NIGHT WITH AN UPPER LEVEL
RIDGE BY FRIDAY MORNING. HOWEVER THE RIDGE WILL BE SHORT LIVED AND
WILL SHIFT EAST FRIDAY NIGHT WITH ANOTHER SYSTEM HEADED TOWARDS THE
COAST BY SATURDAY MORNING. BOTH THE GFS AND ECMWF ARE SIMILAR WITH
RESPECT TO THE PATTERN AND TIMING OF EVENTS THROUGH SATURDAY. THE
MODELS DIVERGE SOMEWHAT FROM THERE...BUT BOTH CONTINUE TO SUGGEST
THE PROGRESSIVE PATTERN WILL CONTINUE INTO AT LEAST CHRISTMAS DAY.
DETAILS REGARDING THE TIMING OF EACH SYSTEM WILL COME DOWN TO A DAY
TO DAY CALL. FOR THE MOST PART IT LOOKS LIKE IT WILL BE A GOOD
PATTERN FOR MOUNTAIN SNOW WHICH WILL HELP ADD TO THE SNOW PACK.

&&

.AVIATION...COAST...SCT MVFR WILL BECOME WIDESPREAD MVFR LATER THIS
EVENING WITH ISOLATED IFR IN HEAVIER SHOWERS. INLAND...WIDESPREAD
MVFR AND MTN OBSCURATION CONTINUING OVERNIGHT WITH PRECIPITATION
RATES INCREASING AND LOCAL IFR CONDITIONS IN SNOW OVER HIGHER TERRAIN.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 AM PST TUESDAY FOR ORZ021-ORZ022.
     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST TUESDAY FOR ORZ025-
     ORZ027-ORZ028 ABOVE 3500 FEET.

CA...SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST TUESDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR CAZ080-082-083 ABOVE
     3500 FEET.

PACIFIC COASTAL WATERS...GALE WATCH FROM LATE TUESDAY NIGHT THROUGH
     WEDNESDAY AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
     STORM WARNING UNTIL 4 AM PST TUESDAY FOR PZZ350-PZZ356-PZZ370-
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST FRIDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
Hazardous weather outlook, Dec 17, 9:32 PM PST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
932 PM PST MON DEC 17 2007

PZZ350-356-370-376-181400-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM-
932 PM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

HAZARDOUS SEAS WARNING AND STORM WARNING REMAINS IN EFFECT. SEE
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY.
STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY. SEE PRODUCT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-181400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
932 PM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

HIGH WIND WARNING IN EFFECT. SEE PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WARNING IN EFFECT UNTIL 7 AM PST TUESDAY. SEE PRODUCT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ025-027-028-181400-
CENTRAL SISKIYOU COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
932 PM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

SNOW AND BLOWING SNOW ADVISORY IN EFFECT ABOVE 3500 FEET. SEE
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 4 PM PST TUESDAY
ABOVE 3500 FEET. SEE PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-181400-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
932 PM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

WINTER STORM WARNING IN EFFECT ABOVE 4000 FEET FOR ZONE 80 AND
ABOVE 3500 FEET FOR ZONES 82 AND 83. SEE PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING IN EFFECT ABOVE 4000 FEET FOR ZONE 80 AND
ABOVE 3500 FEET FOR ZONES 82 AND 83 UNTIL 4 PM TUESDAY. SEE
PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-030-181400-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
932 PM PST MON DEC 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTS

In the hours before

Local storm report, Dec 17, 6:10 PM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
610 PM PST MON DEC 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             N MOUNT SHASTA          41.32N 122.31W
12/17/2007  M4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            5 INCHES OF SNOW ON THE GROUND LAST NIGHT SETTLED TO 4
            INCHES OF CONSOLIDATED SNOW ON THE GROUND THIS MORNING.

&&

LUTZ
Local storm report, Dec 17, 6:11 PM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
611 PM PST MON DEC 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             N MOUNT SHASTA          41.32N 122.31W
12/17/2007  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR SNOWFALL FROM 4 PM SUNDAY UNTIL 4 AM MONDAY

&&

SPILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 17, 11:08 PM PST
Where
South Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Measured at the Bald Knob Lookout Raws.

High Wind, Curry County Coast

When
December 18, 12:13 AM PST to 9:45 AM PST
Where
Curry County Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Flynn Prairie RAWS station recorded gusts of 58 mph or greater 5 times during this interval. The peak gust was 61 mph at 18/0113 and 18/0213 PST.

Other observations meeting warning criteria in ORZ022 (all times PST):|18/0145-18/0300 Gold Beach recorded 3 gusts equal or exceeding 58 mph| during this interval. The peak gust was 60 mph at 18/0230.|18/0434-18/0949 Humbug Mountain (ODOT58) recorded 10 gusts equal or | exceeding 58 mph during this interval. The peak gust was 76 mph| at 18/0934.

High Wind, Central & Eastern Lake County

When
December 18, 12:38 AM PST to 3:38 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded gusts of 58 mph or greater continuously during an interval from 18/0038 until 18/0938, and again from 18/1438 until 18/1538 PST. The peak gust was 71 mph at 18/0838 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63438, 63445, 63446.